Does Mirena Cause Acne?

IUDs have become more common in the last few years. When it comes to Mirena, some women have claimed that several side effects were presented after starting using it. But does Mirena cause acne? Stories about acne, weigh gain and many other side effects have come quite common in experts’ offices when it comes to Mirena patients. This is not something that happens to every woman, though. In fact, even though it’s something common to see, it does not happen that often to be outstandingly worrying. The problem about acne caused by Mirena is that many experts claim that Mirena has no effects in your skin at all (or in weight gain). This is frustrating for those women wanting to find a solution without success and this is why it’s common to see women wandering from office to office seeking for help. Apparently, around 14 to 15% of women undergoing the process of Mirena suffer from skin issues. Understanding how Mirena works and why it may be a source of acne and other problems is necessary to understand an expert’s point of view and find possible solutions or prevent it.

Firstly, Mirena is an IUD(Intrauterine Device) which works by preventing pregnancy in women. It releases a small amount of levonorgestrel on a daily basis, which is a synthetic form of progesterone. By releasing this component on a daily basis, your cervical mucus increases so that sperm does not reach the egg, preventing its fertilization.It also prevents the egg from implanting itself by thinning the lines of your uterus.

Now, this where things become a little controversial. Many experts believe that Mirena is not related to hormonal imbalance (which can cause acne breakouts) due to the fact that levonorgestrel is released locally inside your uterus.

But some others believe that it can still affect your hormones (depending on the person) and acne is the prove of it.

Progesterone, when unbalanced with Estrogen, can cause acne by overstimulating sebaceous glands into producing more natural oil moisturizer than necessary. This is probably the most common cause of acne, since excessive oil will clog the pores along debris (such as dirt and dead skin cells) then become infected by bacteria.

The natural balance between hormones can be altered by Mirena and this will lead to skin problems like acne and even some other side effects such as weigh gain, stress, cervical pain,back pain, and many other problems.

This is more probable when you’ve suffered from acne even after ending your puberty cycle (which is well known for creating acne problems in many youngsters)

Studies are still unsure whether there are some other hints which can lead women on preventing acne after installing Mirena or any other types of IUDs. But, there are still somethings that may point out whether you will suffer from skin problems or not.

  • If you have had acne breakouts regularly, you may suffer from acne problems after installing Mirena
  • If you have suffered from acne breakouts after in taking birth control pills, Mirena has a high chance of causing acne problems
  • If you are sensitive to hormonal changes and suffer from side effects even when changes were minimal, the chances of you suffering from acne after installing Mirena is high.

Thank you for reading our post on the query “does Mirena cause acne?”. Till next time.